Researchers from the anticoagulation clinic at King's College Hospital, London, conducted a root cause analysis of all INR results above 8.0 reported over a 6-week period centred around the UK lockdown date of 23rd March 2020 compared with the same period in 2019.
The results of the analysis showed a significant increase in INR values above 8.0 during the 2020 reporting period compared with the corresponding period in 2019 (0.9% [n=30] versus 0.1% [n=6], respectively; odds ratio, 6.3 [95% CI, 2.6-15.2]; p<0.001).
Reasons for increase 'multifactorial'
The researchers state that while the reasons for the increase in cases of excessive INR elevation are likely multifactorial, more than half of their cases had possible or confirmed COVID-19 and/or antibiotic use. They add that subclinical derangements of coagulation and liver impairment reported in COVID-19 may have contributed to the problem, as may reduced vitamin K status (which could be associated with malabsorption due to small bowel COVID-19 involvement and/or reduced dietary intake).
Other potential contributing factors suggested by the researchers include decreased access to green leafy vegetables due to stockpiling, increased alcohol consumption, and increased paracetamol prescribing which may have increased warfarin sensitivity. They add that the psychological impact of social distancing and bereavement may have affected adherence to regular medications during this period.
The MHRA reminds prescribers of the following points:
- Acute illness may exaggerate the effect of warfarin and necessitate a dose reduction. Continued INR monitoring is important in patients taking warfarin or other vitamin K antagonists if they have suspected or confirmed COVID-19 infection in order to allow early clinical management to reduce the risk of bleeding.
- Some patients taking warfarin may have been switched to direct-acting oral coagulants (DOACs) during the pandemic to avoid regular blood tests for INR monitoring. Prescribers are aware that vitamin K antagonists interact with a large number of medicines but are reminded that DOACs, such as apixaban, edoxaban, dabigatran and rivaroxaban, also interact with several medicines.
- Patients with COVID-19 may be treated with antibiotics or antivirals, some of which may interact with oral anticoagulants.
- To reduce the risk of over-anticoagulation and bleeding warfarin treatment must be stopped before DOACs are started.
Advice for patients
The MHRA recommends that patients attending for INR tests or who are collecting prescriptions for vitamin K antagonists are asked to let their GP and healthcare team know if they have symptoms of or confirmed COVID-19 infection to ensure continued INR monitoring while they are ill.
Patients should also be reminded to let their GP and healthcare team know about any recent changes to their diet (including alcohol consumption), smoking habits, any new medicines or supplements they are taking, and of the need to carefully follow the instructions for use for anticoagulants.
Patients taking vitamin K antagonists should also be advised to let their GP and healthcare team know if they have sickness and diarrhoea or have lost their appetite, or are unable to attend their next scheduled blood test for any reason, including feeling unwell.